Mississippi, 2008

Damaging Wind in Mississippi, July 29, 2008

July 29, 2008 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms developed during the afternooon hours of July 29th, 2008 from daytime heating. One thunderstorm became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed during the afternooon hours of July 29th, 2008 from daytime heating. One thunderstorm became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 29, 10:42 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 10:42 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CDT TUE JUL 29 2008

.DISCUSSION...

TEMPERATURES ARE SKYROCKETING IN THE MEMPHIS METRO AREA. AS OF
1125 AM MEMPHIS INTERNATIONAL HAS ALREADY REACHED 97. WILL GO
AHEAD AND RAISE HIGH TEMP TO 100 AND HEAT INDEX VALUES TO NEAR 110
THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1045 AM CDT TUE JUL 29 2008/

AN UPPER LEVEL RIDGE WILL PREVAIL ACROSS THE MID SOUTH TODAY WITH
HOT AND HUMID CONDITIONS CONTINUING. A WEAK SURFACE TROF IS
DEPICTED IN THE 15Z SURFACE ANALYSIS ACROSS THE DELTA REGION WITH
SURFACE DEWPOINTS IN THE MID 70S...AND EVEN A FEW UPPER
70S...ACROSS MUCH OF THE AREA. TEMPS HAVE ALREADY CLIMBED ABOVE
90 AT SOME SPOTS AND HEAT INDEX VALUES ARE ALREADY ABOVE 100
DEGREES AT MOST LOCATIONS. WILL GO AHEAD AND EXPAND THE HEAT
ADVISORY TO INCLUDE ALL OF THE MID SOUTH INCLUDING NORTHEAST
SECTIONS OF WEST TENNESSEE.

THE HIGH DEWPOINTS COMBINED WITH SURFACE HEATING HAS ALREADY
PRODUCED SBCAPES ABOVE 3000 J/KG ACROSS MOST OF THE FORECAST AREA
EXCEPT AREAS SOUTH AND WEST OF MEMPHIS WHERE DEWPOINTS ARE
SLIGHTLY LOWER. BEST INSTABILITY...SBCAPES ABOVE 4000 J/KG...IS
LOCATED WHERE SLIGHT CHANCE POPS ARE IN THE FORECAST ACROSS
EASTERN SECTIONS OF THE AREA AND THIS LOOKS GOOD. CANNOT RULE OUT
A STRAY THUNDERSTORM ACROSS THE REMAINDER OF WEST TENNESSEE OR
NORTHEAST ARKANSAS BUT COVERAGE SHOULD BE MINIMAL. UPDATE OUT
SHORTLY.

PREV DISCUSSION... /ISSUED 440 AM CDT TUE JUL 29 2008/

WARM AND HUMID CONDITIONS CONTINUE ACROSS THE MIDSOUTH THIS
MORNING AS CLEAR SKIES REMAIN OVER THE AREA. SOME PATCHY FOG HAS
DEVELOPED MAINLY ACROSS WEST TENNESSEE BUT OTHERWISE IT HAS BEEN A
VERY QUIET MORNING. A WEAK SURFACE TROUGH IS CURRENTLY ACROSS THE
MIDSOUTH THIS MORNING. THIS FEATURE COULD POSSIBLY BE A FOCUS FOR
AFTERNOON CONVECTION BUT CHANCES FOR STORMS LOOK MINIMAL AT
BEST. THE BEST CHANCES FOR STORMS WILL BE MAINLY ACROSS NORTHEAST
MISSISSIPPI...AS WARM AIR ALOFT WILL KEEP MOST OF THE AREA CAPPED
FROM THUNDERSTORM DEVELOPMENT. SOME LOWER DEWPOINTS ARE EXPECTED
TO MOVE INTO AREAS WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON
BUT THINK TEMPERATURES WILL BE PLENTY WARM ENOUGH TO SEE HEAT
INDEX READINGS ABOVE 105F DEGREES. IN FACT...THINK THE ONLY
LOCATIONS WITH HEAT INDEX READINGS LESS THAN 105F DEGREES THIS
AFTERNOON WILL BE EXTREME NORTHERN TENNESSEE. THESE LOCATIONS ARE
NOT INCLUDED IN THE HEAT ADVISORY WHICH RUNS UNTIL 800 PM CDT THIS
EVENING.

FOR TONIGHT...EXPECT ANY CONVECTION THAT DID DEVELOP THIS
AFTERNOON TO DIMINISH BY MIDNIGHT. THE REMNANTS OF DOLLY WILL
BEGIN TO MOVE NORTHWEST OF THE AREA TONIGHT. AN UPPER LEVEL TROUGH
WILL BEGIN TO APPROACH THE AREA ON WEDNESDAY AND WITH THE REMNANTS
OF DOLLY NEARBY...THINK CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE. AS A RESULT..WITH THE EXTRA CLOUD COVER AND THUNDERSTORM
COVERAGE EXPECTED...HIGH TEMPERATURES WILL BE A FEW DEGREES COOLER
WITH HEAT INDEX READINGS BELOW HEAT ADVISORY CRITERIA. ONLY
EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA MAY SEE HEAT INDEX
READINGS AROUND 105 DEGREES...BUT DECIDED TO HOLD OFF ON EXTENDING
THE HEAT ADVISORY FOR NOW.

UPPER TROUGH BEGINS TO PUSH TOWARDS THE FORECAST AREA WEDNESDAY
NIGHT AND MOVE SLOWLY THROUGH THE AREA ON THURSDAY. THINK
THURSDAY WILL BE SOMEWHAT OF A WET AND CLOUDY DAY SO HAVE LOWERED
HIGH TEMPERATURES AS A RESULT. THE ASSOCIATED SURFACE TROUGH
STALLS ACROSS NORTH MISSISSIPPI THURSDAY NIGHT INTO FRIDAY...KEEPING
SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST DURING THIS
TIME FRAME FOR SOUTHERN PORTIONS OF THE FORECAST AREA.

UPPER RIDGE WILL REALLY BEGIN TO BUILD OVER THE MIDSOUTH BY THE
WEEKEND AS SURFACE HIGH PRESSURE PUSHES THE STALLED BOUNDARY SOUTH
OF THE MIDSOUTH. AS A RESULT...DRY CONDITIONS WILL RETURN AS HOT
TEMPERATURES...WITH MANY LOCATIONS REACHING HIGH TEMPERATURES IN
THE MID TO UPPER 90S... ARE EXPECTED BOTH SATURDAY AND SUNDAY. BY
MONDAY...MOISTURE WILL SLOWLY BEGIN TO RETURN ALLOWING ISOLATED
SHOWERS AND THUNDERSTORMS TO DEVELOP ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM 100  78  95  77 /  10  10  20  30
MKL  96  74  93  72 /  10  10  40  40
JBR  99  74  95  74 /  10  20  30  40
TUP  96  75  94  74 /  20  20  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

SJM/KNS
Hazardous weather outlook, Jul 29, 1:57 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT TUE JUL 29 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
257 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM CDT FOR THE ENTIRE MID
SOUTH. AFTERNOON AND EARLY EVENING HEAT INDEX READINGS WILL BE IN
THE 105 AND 110 DEGREE RANGE.

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH THE EARLY EVENING
HOURS ACROSS MOST OF WEST TENNESSEE AND NORTH MISSISSIPPI. A FEW OF
THESE STORMS MAY BE STRONG WITH WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER MAY RETURN THIS WEEKEND WITH AFTERNOON HEAT
INDEX VALUES AT OR ABOVE 105 DEGREES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jul 29, 2:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT TUE JUL 29 2008

TNZ050-089-292045-
FAYETTE TN-HAYWOOD TN-
313 PM CDT TUE JUL 29 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 8
MILES NORTHWEST OF SOMERVILLE AT 313 PM CDT...MOVING SOUTH AT 6 MPH.

LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE AND HAYWOOD COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, Jul 29, 2:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT TUE JUL 29 2008

MSZ004-292045-
TIPPAH MS-
319 PM CDT TUE JUL 29 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES NORTH OF RIPLEY AT 319 PM CDT...MOVING SOUTH AT 6 MPH.

LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN TIPPAH COUNTY...INCLUDING THE CITY OF RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippah

When
July 29, 2:20 PM CST to 2:25 PM CST
Where
Tippah County, 2.78 mi S of Falkner to 5 mi N of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.810, -88.929

Straight line winds knocked down trees and power lines along Highway 15 near Tippah Lake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123885.